Serotonin syndrome: Risk with concurrent use of SSRIs and other serotonergic meds
Major depressive disorder affects 14.8 million Americans, with another 3.3 million having mild depression.1 Both conditions are commonly treated with selective serotonin reuptake inhibitors (SSRIs) and other medications that affect serotonin, such as serotonin norepinephrine reuptake inhibitors (SNRIs). Other commonly prescribed medications that affect serotonin include the triptans and tramadol. A rare adverse effect of taking one or multiple serotonin-modulating agents is serotonin syndrome, which ranges from mild to life-threatening symptoms of agitation, restlessness, muscle rigidity, and autonomic hyperactivity.2
In case reports, natural products including ginseng, tryptophan, and St. John’s wort, as well as the OTC product dextromethorphan, have been associated with the development of serotonin syndrome in patients taking SSRIs. The mechanisms by which the products cause the syndrome may include inhibition of serotonin reuptake and metabolism, as well as increased serotonin synthesis and release.2 Although limited to case reports, this association is important because many Americans taking SSRIs regularly use OTCs and natural products, yet few read the entire label and seek a pharmacist’s guidance.
Ginseng is used for conditions ranging from hypertension to fatigue. Its active components are ginsenosides, 12 of which have been isolated, each possessing varying activity on the CYP isoenzymes. The ginsenoside Rd showed inhibitory effects in vitro on CYP2C9, 2C19, 3A4, and 2D6 isoenzymes, which are important for SSRI metabolism.3
Tryptophan is an amino acid commonly used for insomnia. A precursor of serotonin, tryptophan might be expected to increase its formation.
St. John’s wort
St. John’s wort has demonstrated modest efficacy in managing symptoms of mild depression, although this condition should never be self-treated. Case reports of serotonin syndrome with St. John’s wort have been reported when used with sertraline or paroxetine.4
SAMe is another natural product for depression. Due to its serotonergic properties, SAMe might also increase the risk of serotonin syndrome.
Dextromethorphan (DXM) is a moderate serotonin reuptake inhibitor that simultaneously promotes serotonin release.5 In one case, a 46-year-old man had been taking sertraline 100 mg daily for 2 years; his physician recommended an OTC product containing 30 mg of DXM per 30-mL dose. The patient drank 240 mL in one night, doubling the maximum dose, and was diagnosed the next day with serotonin syndrome.6 This combination is potentially dangerous because sertraline may inhibit CYP2D6 metabolism of DXM. Another report described an episode of serotonin syndrome with DXM without prior use of SSRIs.7
An older Japanese man with chronic hepatitis C and kidney disease was hospitalized with restlessness, unsteady voice, and involuntary movement following the use of DXM tablets 45 mg daily. This patient’s impaired renal and hepatic function, as well as his age, may have increased his risk of serotonin syndrome.7
Serotonin syndrome is a rare adverse effect of SSRIs and other serotonergic medications. Review with patients taking any of these medications their concurrent OTC and natural product usage to ensure a safe medication regimen.
- The Oschner J 2013;13:533–40
- Drug Metab Rev. 2003;35(1):35–98
- AAPS J. 2009;11:710–27
- Br J Clin Pharmacol 2010;70:794–8
- Prim Care Companion CNS Disord. 2012;14(6)
- Geriatr Gerontol Int. 2011;11(1):121–2